Advances in Applied Probability

On real growth and run-off companies in insurance ruin theory

Harri Nyrhinen

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study solvency of insurers in a comprehensive model where various economic factors affect the capital developments of the companies. The main interest is in the impact of real growth to ruin probabilities. The volume of the business is allowed to increase or decrease. In the latter case, the study is focused on run-off companies. Our main results give sharp asymptotic estimates for infinite-time ruin probabilities.

Article information

Adv. in Appl. Probab., Volume 48, Number 3 (2016), 903-925.

First available in Project Euclid: 19 September 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 91B30: Risk theory, insurance
Secondary: 60F10: Large deviations

Ruin probability real growth run-off company compound distribution inflation investment large deviation


Nyrhinen, Harri. On real growth and run-off companies in insurance ruin theory. Adv. in Appl. Probab. 48 (2016), no. 3, 903--925.

Export citation


  • Asmussen, S. and Klüppelberg, C. (1996). Large deviations results for subexponential tails, with applications to insurance risk. Stoch. Process. Appl. 64, 103–125.
  • Daykin, C. D., Pentikäinen, T. and Pesonen, M. (1994). Practical Risk Theory for Actuaries. Chapman & Hall, London.
  • Dembo, A. and Zeitouni, O. (1998). Large Deviations Techniques and Applications, 2nd edn. Springer, New York.
  • Embrechts, P., Maejima, M. and Teugels, J. L. (1985). Asymptotic behaviour of compound distributions. ASTIN Bull. 15, 45–48.
  • Glynn, P. W. and Whitt, W. (1994). Logarithmic asymptotics for steady-state tail probabilities in a single-server queue. In Studies in Applied Probability (J. Appl. Prob. Spec. Vol. 31A), Applied Probability Trust, Sheffield, pp. 131–156.
  • Goldie, C. M. (1991). Implicit renewal theory and tails of solutions of random equations. Ann. Appl. Prob. 1, 126–166.
  • Grandell, J. (1997). Mixed Poisson Processes. Chapman & Hall, London.
  • Norberg, R. (1993). Prediction of outstanding liabilities in non-life insurance. ASTIN Bull. 23, 95–115.
  • Nyrhinen, H. (1994). Rough limit results for level-crossing probabilities. J. Appl. Prob. 31, 373–382.
  • Nyrhinen, H. (1995). On the typical level crossing time and path. Stoch. Process. Appl. 58, 121–137.
  • Nyrhinen, H. (2001). Finite and infinite time ruin probabilities in a stochastic economic environment. Stoch. Process. Appl. 92, 265–285.
  • Nyrhinen, H. (2005). Upper bounds of the Gärtner–Ellis theorem for the sequences of random variables. Statist. Prob. Lett. 73, 57–60.
  • Nyrhinen, H. (2010). Economic factors and solvency. ASTIN Bull. 40, 889–915.
  • Paulsen, J. (2008). Ruin models with investment income. Prob. Surv. 5, 416–434.
  • Pentikäinen, T. and Rantala, J. (1982). Solvency of Insurers and Equalization Reserves. The Insurance Publishing Company, Helsinki.
  • Pentikäinen, T. et al. (1989). Insurance Solvency and Financial Strength. Finnish Insurance Training and Publishing Company, Helsinki.
  • Petrov, V. V. (1965). On the probabilities of large deviations for sums of independent random variables. Theory Prob. Appl. 10, 287–298.
  • Rantala, J. (1984). An application of stochastic control theory to insurance business. Acta. Univ. Tamper. A 164, 157pp.
  • Rockafellar, R. T. (1970). Convex Analysis. Princeton University Press.
  • Rolski, T., Schmidli, H., Schmidt, V. and Teugels, J. (1999). Stochastic Processes for Insurance and Finance. John Wiley, Chichester.
  • Ruohonen, M. (1988). The claims occurrence process and the I.B.N.R. problem. In Proceedings of International Congress of Actuaries, Part 4, Helsinki, pp. 113–123.
  • Teugels, J. L. (1985). Approximation and estimation of some compound distributions. Insurance Math. Econom. 4, 143–153.
  • Varadhan, S. R. S. (1984). Large Deviations and Applications. SIAM, Philadelphia, PA.
  • Von Bahr, B. and Esseen, C.-G. (1965). Inequalities for the $r$th absolute moment of a sum of random variables, $1\le r\le 2$. Ann. Math. Statist. 36, 299–303. \endharvreferences